ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Health»
  • Health Care, Drugs & Insurance

How to Safely use Paracetamol (Acetaminophen)

Updated on February 4, 2017

Understanding paracetamol (acetaminophen)


Paracetamol, also known as acetaminophen (Tylenol and Panadol are some brand names); is one of the most widely used medications in the world. It is a commonly used pain reliever (analgesic) and also reduces fever (anti-pyretic). It is widely used by both adults and children. It is readily available over-the-counter in pharmacies and in supermarkets. Since it is so easy to access, this might lead you to think it must be a very safe drug to use. Well when taken correctly it is considered to be safe for most people to use, but it is very dangerous if taken in overdose! Here are a few basic things you need to know about paracetamol.

How does it work?

No one is quite sure exactly how paracetamol works. It is thought to act on the hypothalamus - the part of the brain that regulates body heat- to reduce fever. It is thought that paracetamol raises the "pain threshold", increasing your body's ability to tolerate pain rather than eliminating pain. It may also have some effect on reducing prostaglandin synthesis, which are chemicals responsible for causing pain and inflammation.

Widely Used For Pain and Fever

Paracetamol/acetaminophen is widely used in the treatment of pain and fever
Paracetamol/acetaminophen is widely used in the treatment of pain and fever | Source

How Should I take Paracetamol/Acetaminophen?

Paracetamol should only ever be taken in accordance with the directions given by your doctor, pharmacist or as indicated on the product packaging. Particular care needs to be taken when measuring out doses for children, which are based on body weight. Whilst generally safe at therapeutic doses, when taken incorrectly paracetamol is one of the most common drugs resulting in accidental and intentional poisoning cases.

There are many different formulations of paracetamol available. It comes in a tablet, extended release tablet, capsule, soluble tablet, liquid and suppository. Many combination products that contain paracetamol with other ingredients are also available, which adds to the potential for confusion and accidental overdose.For adults the maximum safe dose of paracetamol is 4 grams daily. This is the total daily dose which needs to include ALL products you may take that contain paracetamol (eg. cold and flu tablets often contain paracetamol).

For children, stick to the dosing recommendations on the product label, and only use one paracetamol product at a time.

Who Needs To Be Careful?

  • People who are hypersensitive (allergic) to paracetamol should not take it.
  • People with chronic liver disease should seek medical advice prior to using paracetamol as the risk of experiencing liver problems from normal doses (not just overdoses) may be higher.

What Are Some of The Side Effects?

Most people who take paracetamol do not experience any side effects. Rarely, the following side effects have been reported.

  • Rash
  • A condition know as “drug fever” (a fever accompanied by sore throat and mouth or throat ulcers with no other identifiable cause)

Report any suspected side effects to your pharmacist or doctor.

How to Accurately Measure Liquid Medicines

Are there any drug interactions?

Paracetamol is not reported to interact with many medications. It can interact with a blood thinning medication called warfarin. Patients taking warfarin who wish to take paracetamol should consult their pharmacist or doctor for advice.

Key Paracetamol Tips

  • Be aware that paracetamol is often found in a number of combination products eg. cold and flu products, combination analgesics, so be sure to read the packing carefully so you don’t end up double dosing on paracetamol!
  • For children, when switching between different paracetamol brands, always check the recommended dose for your child's age and weight, as different brands may have different dosages. If you don't check, and give the same volume you always do this could lead to under-dosing or accidental overdosing.
  • Always stick to the recommended dose (4g standard release product, 3390mg extended release product in 24 hours, products may vary so read packaging for details)
  • If you are self medicating and pain or fever is lasting for more than a few days, consult your doctor for advice.

Comments

    0 of 8192 characters used
    Post Comment

    • profile image

      Yusuf 2 years ago

      I take my state test for Ohio in two days. I was an electronic asmeeblsr for almost 30 years when I lost my job the end of jan, 2012. I decided I was burnt out in electronic. I was very good at my job, so much so that a company searched high and low for me when they found out I had lost my job! But I decided I wanted a change, complete change. What made me pick this field, I'm not sure. There have been my times through my path of study I asked myself that same question as I never had latin or chemestry in school. So I knew nothing when I started my training class, NOTHING! I did work in a clean room environment for the last two years and had to pay attention to detail as I did government work my whole 30 years. So this field seemed like a good fit for me, plus I like helping people directly or indirectly. I say all this to say that I am worried that as a new tech it will be hard to get someone totake a chance on me. Everybody wants experiance. How do I get my foot in the hospital door. Any suggestions. I have not had to sell myself in a long time. My rep has always proceeded me. Now I have no rep I have to prove myself again. Thanks for this websit and all the info found here.